WE CAN HELP
Book a FREE consultation  
For a free consultation or assistance, please call 020 7730 6666

Browse by Category

“Statin drugs contribute to hair loss” Says Retired Doctor and Former NASA Astronaut

Cardiovascular heart disease, also known as heart and circulatory disease, is the most common cause of death in the UK. Statins are a class of drugs that are prescribed to people with or at risk from cardiovascular heart disease to help them lower their cholesterol levels. Heavily promoted in the medical community, increasing numbers of patients are taking them, and currently around 2.3 million people in the UK are being prescribed statins (DoH).

Statins - Linked to Hair LossAccording to Daily Mail articles from June 2006 & January 2007, guidelines from NICE (National Institute for Clinical Excellence) recommend that anyone with a 20% risk of cardiovascular disease over the next ten years should be eligible for them. This means that the number of people taking statins in the UK is expected to double to over 5 million within a few years.

The Department of Health estimated that statins saved 9,700 lives in 2005 compared to 2,900 in 2000. While many experts claim the drugs are perfectly safe following large clinical studies in the UK and worldwide, other scientists and doctors question their safety and point to studies that indicate statins have some unpleasant side effects including muscle pain, depression, memory loss, confusion, aggression and… hair loss.

Official figures show that the number of doctors’ reports of side effects and deaths linked with statins increased significantly over 2005. In 2005 the total number of deaths linked with these drugs over the past 18 years was 92, with 7,000 reports of adverse reactions. But such side effects are not widely discussed and as hair loss affects over two-thirds of men and 50% of women, it is difficult to test precisely the extent to which statins are to blame for balding.

Retired Doctor & Former Nasa Astronaut Duane GravelineBut retired family doctor, former NASA Astronaut and USAF Flight Surgeon Duane Graveline MD MPH says clearly, “Yes, statin drugs contribute to human hair loss”.

Graveline says that drug companies do not mention this on their disclaimers because most people consider hair loss as very important and so hair loss becomes “a threat to marketing”.

There are several possible ways that statins lead to hair loss, according to Graveline.

Firstly, cholesterol is one of the major structural components of human hair. Graveline explains, “The relationship of cholesterol in human hair is so precise with a correlation coefficient of 0.86 that some advise it be substituted for blood cholesterol screening”. Therefore, statins, which can cause up to a 50% lowering of blood cholesterol, automatically have an impact on hair growth as there is less cholesterol to go around.

Dr Graveline's Book on the Side Effects of StatinsSecondly, statins can contribute to hair loss because cholesterol is the building block for the major hormones: aldosterone, cortisone, testosterone, estrogen and progesterone. Together, these hormones are responsible for a wide range of important biological activities from carbohydrate metabolism to blood pressure control and sexuality. If their actions are impeded, then a person becomes susceptible to hair loss.

Graveline explains, “Certainly the numbers of people reporting this effect convinces me that a relationship exists but I also suspect it is grossly under-reported since very few people would expect this common condition to be related to intake of statin drugs”.

Here at the Belgravia Centre we have an expert team who can provide help for people suffering from hair loss. We take a full medical history before recommending treatment and for those of you out there currently taking statins, you may be glad to know that it can be combined with proven hair loss treatments such as Minoxidil or Propecia.

To arrange a free consultation at The Belgravia Centre you can call 020 7730 6666 or message the centre. Alternatively you can complete and submit an online diagnostic form for an effective treatment course by mail.

More Information:
Hair Loss Awareness Month
A Hair Loss Sufferer’s Dos and Don’ts
Hair Loss Success: Friends Noticed the Difference

Interesting articles:
Medications That Can Cause Hair Loss
Do Steroids Lead to Hair Loss?
Celebrity Hair Loss

4 Comments

6th October, 2009 at 7:11 pm

Barbara Devine

I'm on a statin and have noticed a difference in my hair and nails. I feel every time I wash my hair there is more hair than usual in the drain. My hair feels thinner and I am getting worried. I called my doctor and spoke with his nurse who had never heard of that reaction to statins. Is there one that is better than another. Seems like a catch 22 - stroke or hair loss.

7th October, 2009 at 3:14 pm

Sophie

Hi Barbara, Thank you for your comment. If hair loss is becoming a concern, it is advisable to see a hair loss specialist to get a diagnosis. It could be a side-effect of your medications or it could be due to other types of HAIR LOSS IN WOMEN such as Female Pattern Hair Loss, Telogen Effluvium or Diffuse Thinning. Whether or not the medications are causing the hair loss, it may be possible to prescribe you an individualised hair treatment programme, to use alongside your medications. Here at Belgravia we prepare MINOXIDIL in a formula suited to the individual - this means that it is highly effective in stabilising hair loss and restoring lost hair. The consultations with our specialists are free. To book an appointment, just call 020 7730 6666 or MESSAGE THE CENTRE. If you are unable to visit the clinic, complete the ONLINE DIAGNOSTIC FORM and one of our advisors will be in touch to discuss matters further. I hope this helps.

2nd November, 2016 at 1:43 pm

Montanarin

Hi, i am taking a statin called "Torvast". I must fight my cholesterol, so i would like to know if is it possible to assume Minoxidil, taking statins also? is there any interaction between these two pharma? i can't stop taking statins, but i would like to keep my hair also... thanks for help

4th November, 2016 at 3:17 pm

Sarah Belgravia

Hi Montanarin, we cannot answer this question quite so easily as we would need further information regarding your health. Once we have a better medical profile for you, one of our hair loss specialists would be able to advise on whether hair loss treatment was suitable for you or not. You can obtain a free assessment and recommendations by either arranging an appointment at one of our Central London hair loss clinics, or if you are based outside London or the UK, you can fill out an online consultation form.

Comment on this article

* required field

Will not be published

Online Consultation

Submit an instant online consultation so that one of Belgravia’s hair loss specialists can diagnose your condition and recommend an effective course of treatment, wherever you live.